Migraines And Idiopathic Edema? Do They Really Go Hand In Hand? Or, What Else Could It Be?

Question

Asked by Stephielb

Migraines And Idiopathic Edema? Do They Really Go Hand In Hand? Or, What Else Could It Be?

I am almost a 30 year old female. I have been getting migraines for approximately 20 years. I started getting them about once a month or every 2 months. It would then escalate to maybe twice a month.

Approximately 9 years ago they started coming more frequenly after a car accident where I hit my head on an open window. They started coming around 2-5 times a week. So, for the past 9 years or so I've been seeing neurologist after neurologist after neurologist. I've been on medication after medication. I unexpectedly gained approximately 70 pounds in about a year, depression spells here and there, etc. About a year and a half ago I was referred to an edocrinologist someone I know sees for her migraines. I figured anything is worth a shot. The Dr (endocrinologist) I started seeing tested me for what he ended up concluding me to have Idopathic Edema (swelling of the face, hands, feet, abdomen, weight gain, depression, irritability; described me to a "t"). He put me on Adderall (yes, same medication used for ADD and ADHD. However, the unbelievable painful swelling went down almost within a week, the migraine frequency slowed down within 3 months, the severity died down in about 6 months, and to top it off I lost about 55 pounds in a year.

Well, the last 4-6 months, my migraines have been more frequent again, my swelling has started to come back in my ankles and hands and slowly more and more in my abdomen (nightly), irritability is definitly back. However, when I last saw the Dr 4 weeks ago, he also did my blood work for the 3rd time in 7 months and decided to put me on thyroid medication as my levels were elevating each time and just slightly over normal. He felt I had enough symptons for hypothryoidism. He also put me on estrogen, feeling that I am estrogen defecient during the placebo week of my birth control which may also be contributing to the migraines. I take 300 mg of topomax daily, my birth control, the adderal, estrogen, sythroid, and a sleeping pill (can't sleep ever). Could I be taking a wrong mix of meds? Too many?

In regards to the types of migraines I get, they changed from the temporal pain and pain behind the eyes when I was younger. They have been (for about 10 years) pain in the bridge of my nose (weird huh?!), pain throughout my entire jaw and sensitivity in my teeth (more weird huh?!), extreme muscle pain my my shoulders (usually left - I get the worst knot ever) and neck pain. I also take EITHER Treximet if I can feel a headache coming or Imitrex Injection. If the Injection works for me, then I can feel the pain in my nose and jaw go away and the knot in my neck and shoulder will slowly go away. I just don't know what to do anymore. It's not the life I want to live, especially at almost 30 years old. I still want to be able to have kids eventually and I don't want all of these medications to screw me up somehow. Any advice is appreciated! Thanks so much!

Answer

Hi Stephielb,

I am so sorry not to have answered you before now. WOW! you poor thing -you've certainly been through the gamet of this and that haven't you? Well, let's see what we can do to help.

I really want to help you with an answer to your questions, but can't, because they cannot be adequately answered online. These answers and diagnoses can only be provided by a doctor who can review your medical history, your family's medical history, discuss your symptoms, and conduct a complete exam in person**.** And that doctor may now be a Migraine specialist.

Neurologists. Neurologists may be fine doctors, but treat so many different conditions like MS, stroke, and epilepsy, it is hard for them to be experts in any one area. A Migraine specialist is a expert who only treats people with Migraine and headache disorders. Keep reading for information on: Migraine and Headache Specialists - What's So Special?

Migraine and other conditions can be comorbid, meaning they occur at the same time but are not caused by one another. Depression, thyroid issues just to name a few of the conditions.

I hope this helps,

Nancy

You should know

Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.

Answered by Nancy Harris Bonk